This article reports the case of a 52-year-old male, status post-heart transplant, who was admitted to the hospital with profound pancytopenia. The cause was an adverse drug reaction, specifically the well-established drug interaction between allopurinol and azathioprine. This reaction was severe and costly, with total charges of $181,000 incurred during the patient's 31-day hospital stay.
The annual cost of drug-related morbidity and mortality exceeds $136 billion. Adverse drug events can be classified variously; two common categories are adverse drug reactions and medication errors. If an adverse drug reaction is determined to be preventable, it can be classified as a medication error. Factors that determine preventability include whether a known drug-drug interaction was involved in the event and whether health care providers made efforts to avoid this interaction through increased monitoring or dose adjustments. Pharmacist intervention and increased vigilance can decrease the occurrence of such events. Furthermore, pharmacists who are aware of preventability factors involved in adverse drug events can become proactive leaders in the area of medication safety.